Jump to content
Important Survey - Please Participate ×

Help: A-Dep. dose increased and symptoms gone crazy


[vi...]

Recommended Posts

:(Has anyone added in or upped a dose of their anti-depressant during w/d?

Doc upped my dose from 100 to 150 zoloft (protection against depression which I am susceptible to), and it has been 8 days of hyper-tense anxiety hell and esp. insomnia.

 

Does this aggravation of symptoms ever go away or never? Or if it does, then How Long (arghhhh!!!!)

 

Viking

Link to comment
Share on other sites

[39...]

Not taking an SSRI, but Ashton DOES speak of how an increased dose (or adding an AD in general) can increase anxiety and irritability.

 

Antidepressants. Antidepressants are the most important adjuvant drugs to consider in withdrawal. As mentioned before, depression can be a real problem in withdrawal and can sometimes be severe enough to pose a risk of suicide, though this is unusual with slow tapering. Like any other depression, the depression in withdrawal responds to antidepressant drugs and is probably caused by the same chemical changes in the brain. Both the "old fashioned" tricyclic antidepressants (doxepin [sinequan], amitriptyline [Elavil]) and the selective serotonin reuptake inhibitors (SSRIs; fluoxetine [Prozac], paroxetine [Paxil]) can be effective and an antidepressant drug may be indicated if depression is severe. There is a school of thought, mainly amongst ex-tranquilliser users, that is opposed to the taking of any other drugs during withdrawal. But suicides have occurred in several reported clinical trials of benzodiazepine withdrawal. If depression is severe during benzodiazepine withdrawal as in any other situation, it seems foolhardy to leave it untreated.

 

There are, however, some disadvantages with antidepressants. One is that they take 2-3 weeks or more to become really effective. This means that the patient, and his/her mentor, must be on the look-out for depression so that treatment, if advised by the doctor, can start early. The second drawback is that anxiety may be temporarily worsened at the start of treatment either with tricyclics or SSRIs. This is a particular risk during benzodiazepine withdrawal when anxiety levels are usually high. To avoid aggravation of anxiety, it is important to start with the lowest possible dose of an antidepressant and then work up slowly, over two or three weeks. Do not be persuaded by your doctor to start immediately on the "therapeutic" dose for depression. There are also fears that antidepressants such as Prozac may in some patients induce an agitated, violent or suicidal state at the start of treatment; low initial dosage and careful monitoring may avoid this risk.

 

It is usually possible to continue with slow benzodiazepine tapering while starting on an antidepressant, although some may prefer to halt their programme for 2-3 weeks until the antidepressant has "taken hold" (but increasing the benzodiazepine dose should be strenuously avoided). Antidepressants not only alleviate depression but also, after 2-3 weeks, have anti-anxiety effects. They are in fact a better long-term treatment than benzodiazepines for anxiety, panic and phobic disorders, and may in some cases actively help the benzodiazepine withdrawal process.

 

Once started on an antidepressant for depression, the treatment should be continued for some months (usually about 6 months) to avoid recurrence of the depression. Benzodiazepine tapering can continue during this time, and the antidepressant will sometimes act as a welcome umbrella during the last stages of withdrawal. It is important to finish the benzodiazepine withdrawal before starting to withdraw the antidepressant. Quite often, people taking long-term benzodiazepines are already taking an antidepressant as well. In this case they should stay on the antidepressant until the benzodiazepine withdrawal is complete.

 

Another drawback of antidepressants is that they, too, cause withdrawal reactions if they are stopped suddenly, a fact which has not always been appreciated by doctors. Antidepressant withdrawal symptoms include increased anxiety, sleep difficulties, influenza-like symptoms, gastrointestinal symptoms, irritability and tearfulness - not much different, in fact, from benzodiazepine withdrawal symptoms. These reactions can be prevented by slow tapering of the antidepressant dosage over about 1-3 months (See Table 2). Most people who have withdrawn from benzodiazepines will be experts at tapering dosages when the time comes to stop the antidepressant and will be able to work out a rate of withdrawal that suits them.

 

Apart from their therapeutic effects in depression and anxiety, some antidepressants have a sedative effect which patients who are particularly plagued with insomnia have found helpful. Low doses (10-50mg) of amitriptyline (Elavil) or doxepin (Sinequan) are remarkably effective in promoting sleep if taken at bed-time. These can be taken for short periods of a few weeks and stopped by reducing the dosage stepwise or taking the drug every other night. Withdrawal is not a problem when small doses are taken for short periods or intermittently.

Link to comment
Share on other sites

×
×
  • Create New...